News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Liver Diseases

Question: What causes Nutmeg liver ??


 katgirl - Thu Jul 15, 2010 5:42 am

What can cause a nutmeg liver if not heart or lungs and what damage can Stevens Johnson syndrome do to ones liver???
I had a couple of cases of Stevens Johnson Syndrome and was chelating for a year, prior to diagnosis. Just before my SJS and chelation I had a MRI, CS, and Ultra sound that all came back clear. A year and a half later after I had acute liver failure. Part of the liver was damaged by tylenol but surgeons claim that I would not of lost it if not for other conditions. At the time I was taking medications that had tylenol in them and never was a big drinker. I only started drinking even socially about 3 years before all of this happend. I did not use any drugs prior to the scans and treatments and never for recreation.

Thank you,
Katgirl
 Dr.M.Aroon kamath - Fri Jul 16, 2010 4:30 am

User avatar Hi,
In congestive hepatopathy (hepatic passive congestion), the appearance of the liver which presents a close resemblance to the section of a nutmeg, a fruit of a yellowish color without and almost white within.

If chronic hepatic passive congestion continues for a long time, a condition called "cardiac cirrhosis" may develop (beter termed "cardiac sclerosis").Cirrhosis is a misnomer, as there is only very minimal nodular regeneration unlike in hepatic cirrhosis, nodular regeneration is a prominent feature.

Microscopically, the nutmeg pattern results from congestion around the central veins in the liver. This is usually due to a "right sided" congestive heart failure.If the passive congestion is pronounced, then there can be centrilobular necrosis.Liver infarcts may occur mostly due to arteritis as well as other causes.

A classification was developed (Roujeau, 1995) to distinguish between Stevens-Johnson Syndrome(STS) and Toxic Epidermal Necrolysis (TEN).
- If less than <10% of surface area of skin is involved,it will be designated as 'SJS',
- if >10%-29% will be designated as 'SJS-TEN overlap', &
- 30% or greater skin surface involvement is considered 'TEN'.

Drugs cause over 80% of all cases of SJS / TEN. However, 90-95% of TEN cases are caused only by drugs.

A number of drugs have been reported to cause SJS/TEN. Some of the common ones which are implicated are, NSAIDs, anticonvulsants(phenytoin), paracetamol, sulfonamides, phenobarbital, carbamazepine, lamotrigine and allopurinol.

SJS/TEN and the liver: Cholestatic liver disease, which may even precede the skin manifestations of SJS, has been reported to occur in SJS, but there have been only about 10 case reports of this association.Iam not aware of reports of SJS directly causing cangestive hepatopathy(nutmeg liver).

HIV infection is known to be associated with TEN. HIV-related cardiomyopathy is now well recognized. This is known to lead to congestive hepatopathy.Thus, a nutmeg liver becomes a theoretical possibility. Incidentally, HIV antiviral drugs have been reported to cause SJS.

Your query does not really indicate whether you have a nutmeg-liver or you are just worried about developing one. It is best to discuss with your regular family physician in detail, your concerns.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here